Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 5, NWS Columbia, SC

January 9, 2024Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jan 9, 2024, 12:47 PM EST for Burke County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2024, 12:47 PM EST (17:47 UTC)
Expired
Jan 9, 2024, 1:30 PM EST
In force
43 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 1:15 PM ESTTSTM WND DMG7 Wnw Waynesboro, GATree down partially blocking roadway on Quaker Rd at Spread Oak Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 11:41 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 464 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
464 m²/s²
0-3 km storm-relative helicity
799 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS52 KCAE 091747
SVRCAE
GAC033-091830-
/O.NEW.KCAE.SV.W.0005.240109T1747Z-240109T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1247 PM EST Tue Jan 9 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Burke County in east central Georgia...

* Until 130 PM EST.

* At 1247 PM EST, severe thunderstorms were located along a line
  extending from near Wrens to near Nunez, moving east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Waynesboro, Sardis, Midville, Alexander, Gough, Burke County
  Airport, Vidette, Shell Bluff, Shell Bluff Landing, Di-
  Lane Wildlife Management Area, Magruder, and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 600 PM EST for east central
Georgia...and central South Carolina.

&&

LAT...LON 3283 8231 3293 8227 3308 8229 3320 8225
      3324 8184 3323 8182 3322 8182 3292 8175
      3291 8176 3295 8182 3295 8186 3292 8196
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1747Z 255DEG 41KT 3313 8241 3247 8242 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 10:54 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 9, 10:54 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1054 AM EST Tue Jan 9 2024

.SYNOPSIS...
A strong storm system will move across the region today and
tonight. This storm system will produce very strong and gusty
winds, potential for significant severe thunderstorms and heavy
rain which could lead to river flooding. Dry weather returns for
Wednesday and Thursday with another strong low pressure system
expected for Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Impacts from the storm will be across the area today then
gradually subside tonight. A wind advisory remains in effect
from through 10 pm EST tonight.

Warm front has moved rapidly north of the area this morning with
dew points throughout the southern half of the forecast area
rising into the 60s. SPC mesoanalysis indicates winds around
925mb are up to around 60 knots with 850mb winds up to 70 knots.
As expected, stronger winds have been mixing down this morning
with numerous gusts around 35 mph to this point and winds
expected to further increase as the line approaches. As far as
impacts are concerned, we have already received several reports
of tree damage across portions of the area, likely owing
partially to saturated soils in combination with the winds. This
may lead to power outages into this afternoon.

Turning gears to the severe threat, the line of convection is
just to our west, pretty much on the doorstep of the CSRA. The
KCAE VAD wind profiler shows impressive hodographs with
plentiful 0-3 and 0-1 km SRH to support the tornado potential
that has been highlighted. The question will be instability, of
which there is limited just ahead of the line to this point.
This is likely why tornado warnings to the west have been
limited to far southern Georgia. Still we continue to watch the
line as it moves into the area with indications that a bit more
destabilization in the far eastern area. Bottom line the
widespread wind damage associated with the convection is
expected to continue into the area but the tornado threat may be
a bit more favored southeast of the I20 corridor. The line will
quickly move through the area exiting last this afternoon in the
eastern area.

Rainfall amounts to this point have been around a quarter to a
half inch. With convection with the line, could see rain rates
between an 1 to 1.5 inches an hour. With the line moving very
quickly through the area, this is not expected to cause
widespread flash flooding issues, however, urban or poor
drainage areas could experience some lower end flooding. With
widespread moderate to heavy rain in the Upstate, however, river
flooding is expected by mid to late week. More info in the
hydrology section.

Winds remain strong and gusty behind the line of convection. As
the cold front moves east of the area this afternoon winds will
gradually begin subsiding however winds tonight will be
southwesterly around 20 mph with gusts around 30 mph.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday and Wednesday night: Winds will still be elevated on
Wednesday morning with a very tight pressure gradient in place
over the region. Although the rainfall will have moved out of
the area, we may still see some gusts up to 30 mph during the
morning and through the early afternoon. This may prompt a Lake
Wind Advisory. Winds will finally weaken heading into the late
afternoon and evening. Temperatures on Wednesday and Wednesday
night will be near normal with highs in the low to mid 50s and
lows around freezing.

Thursday and Thursday night: Dry weather continues for Thursday
with  light SW winds. The warm advection through SW winds
should allow us to be warmer than the previous day, with highs
in the mid 50s to around 60 degrees. As surface high pressure
shifts offshore overnight we will see an increase in moisture
and cloud coverage. Although it's possible that showers may move
into the region overnight, it's more likely that rainfall will
hold off until Friday morning. About 20 percent of NBM members
have measurable precip prior to 12Z. Lows overnight should also
be warmer than the previous night due to cloud cover with values
in the mid to upper 30s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Despite model ensembles showing a moderate degree of spread in
the intensity and timing of the synoptic features during the
long term, the general pattern is consistent. Troughs or
troughing over the eastern US accompanied by a series of low
pressure/frontal systems moving through the Southeast. The
system with the highest confidence is Friday where a strong
surface low develops in response to an upper level trough
lifting into the Great Lakes region. The model guidance somewhat
resembles the system which moved across the area the Tuesday
prior however the low level jet will likely be weaker. Mean 850
mb winds from the LREF are around 60 kts with about 90 percent
of the members below 70 kts. The strength of the low level jet
will still need to be monitored in the coming days for the
potential impacts of downed trees and power outages. In any
case, widespread rainfall appears likely from Friday morning
into the afternoon. There is potential for thunderstorms and
severe weather given the strength of the jet and the potential
for weak conditional instability. As the timing of the system
and strength of the jet becomes more clear we will have a better
picture of the specific severe threats.

Behind the Friday system, there will be a period of dry weather
for  the weekend with below normal temperatures. Breezy
conditions will linger into Saturday given the strength of the
pressure gradient and cold advection. A Wind or Lake Wind
Advisory may be needed. Early next week, ensemble guidance shows
the potential for yet another surface low to develop with upper
troughing favored across the eastern US. Although this time the
system is likely to be much weaker compared to the previous
two. The majority of GEFS and ECMWF members either show a weak
low moving south of the area or high pressure dominant over the
region. This would support at least a chance of precipitation
early next week, but the spread is too high to glean specifics.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Restrictions along with very strong and gusty winds to dominate
the TAF period.

Strong storm system continues marching into the eastern US with
rain overspreading the terminals. Several concerns for the TAF
period with shear being the first concern. Expect significant
shear through the day up to 60 knots this afternoon into this
evening before diminishing. Thunderstorms this afternoon will
also mix the strong winds to the surface with damaging winds and
tornadoes possible. Locally heavy rainfall is also possible.
Surface winds through the day will also be strong and gusty with
southeasterly around 25 knots and gusts around 35 knots and
higher near thunderstorms. Conditions will begin slowly
improving very late in the period however restrictions are
expected through the end of the period.

EXTENDED AVIATION OUTLOOK...Breezy through the day Wednesday.
Increasing confidence in restrictions in showers and possibly
thunderstorms along with breezy and gusty winds return Friday
and Friday night.

&&

.HYDROLOGY...
Moderate to heavy rainfall is expected with the strong low pressure
system late tonight into Tuesday night. Rainfall amounts are
expected to range between 1.5 and 2.5 inches with locally
higher amounts possible. The highest amounts will be in the
western Midlands and northern CSRA with higher amounts expected
across the Upstate. The potential for flash flooding is
currently low, however the storm total rainfall is creating
moderate to high confidence in river flooding from the middle of
the week into next weekend. This is compounded by the forecast
for several inches of rain expected to fall in the headwaters of
our rivers.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory until 10 PM EST this evening for GAZ040-063>065-
     077.
SC...Wind Advisory until 10 PM EST this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
     Flood Watch until 10 PM EST this evening for SCZ016-115-116.

&&
Hazardous weather outlook, Jan 9, 4:39 AM EST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
439 AM EST Tue Jan 9 2024

GAZ040-063>065-077-SCZ018-020>022-025>031-035-037-038-041-135>137-
100945-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
439 AM EST Tue Jan 9 2024

...WIND ADVISORY NOW IN EFFECT FROM 6 AM TO 10 PM EST TUESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A very strong and impactful low pressure system will march across
the eastern US today through tonight. Across the Midlands of SC and
CSRA of GA winds are expected to be very strong with gusts around 45
mph. Strong to severe thunderstorms with damaging winds and isolated
tornadoes will also be possible late this morning through this
evening. Heavy rainfall is also expected which could lead to river
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated winds continue into Wednesday morning, a Lake Wind Advisory
may be needed.

Another storm system may bring strong winds and possibly severe
weather to the area Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

SCZ016-115-116-100945-
Chesterfield-Northern Lancaster-Southern Lancaster-
439 AM EST Tue Jan 9 2024

...WIND ADVISORY NOW IN EFFECT FROM 6 AM TO 10 PM EST TUESDAY...
...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

A very strong and impactful low pressure system will march across
the eastern US today and tonight. Across the Midlands of SC and CSRA
of GA winds are expected to be very strong with gusts around 45 mph.
Strong to severe thunderstorms with damaging winds and isolated
tornadoes will also be possible late this morning through this
evening. Heavy rainfall is also expected which could lead to flash
flooding and river flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated winds continue into Wednesday morning, a Lake Wind Advisory
may be needed.

Another storm system may bring strong winds and possibly severe
weather to the area Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Jan 9, 11:14 AM EST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1114 AM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     Non-Tstm Wnd Dmg 7 WSW Plant Vogtle      33.10N 81.88W
01/09/2024                   Burke              GA   Emergency Mngr

            Tree down blocking entire roadway on Seven
            Oaks Rd near Botsford Church Rd.

&&

JAQ
Local storm report, Jan 9, 11:23 AM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1123 AM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     Non-Tstm Wnd Dmg Lancaster               34.72N 80.77W
01/09/2024                   Lancaster          SC   Emergency Mngr

            Scattered trees down over most of the
            county. Approximately 1080 power outages
            reported in the county.

&&

JAQ
Local storm report, Jan 9, 12:05 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1205 PM EST TUE JAN 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     NON-TSTM WND DMG 7 SE MAYESVILLE         33.91N 80.14W
01/09/2024                   SUMTER             SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS TREE IN ROADWAY ON
            US 378 EAST NEAR SERENITY CIR.

&&

JAQ
Local storm report, Jan 9, 12:19 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1219 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     Tstm Wnd Dmg     6 WSW Mccormick         33.87N 82.38W
01/09/2024                   McCormick          SC   911 Call Center

            Trees down across the Savannah Lakes area in
            the vicinity of Hwy 378 and Hwy 7.

1208 PM     Flood            3 SSW Mount Carmel      33.96N 82.54W
01/09/2024                   McCormick          SC   911 Call Center

            Flooding on Hesters Bottom Campground and on
            Hwy 28 near Long Cane. Extent of flooding
            unknown.

&&
Local storm report, Jan 9, 12:26 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1226 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     Tstm Wnd Dmg     4 SW Lincolnton         33.75N 82.52W
01/09/2024                   Lincoln            GA   Emergency Mngr

            Trees and power lines down on Hwy 378 at
            Crook Rd.

1201 PM     Tstm Wnd Dmg     6 S Lincolnton          33.71N 82.47W
01/09/2024                   Lincoln            GA   Emergency Mngr

            Trees and powerlines down on 3200 block of
            Hwy 220.

&&
Local storm report, Jan 9, 12:42 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1242 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     Non-Tstm Wnd Dmg 3 W Pageland            34.78N 80.44W
01/09/2024                   Chesterfield       SC   Emergency Mngr

            Trees down blocking the roadway on Crow Burk
            Rd at Watershed Ln.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 11:25 AM ESTSevere Thunderstorm Warning Considerable damage threatCAEColumbia, Lincoln, McDuffie50 min
Jan 9, 11:44 AM ESTSevere Thunderstorm Warning Considerable damage threatCAEColumbia, McDuffie46 min
Jan 9, 12:04 PM ESTAreal Flood AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond3 hr
Jan 9, 12:14 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEColumbia, Lincoln61 min
Jan 9, 12:26 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEBurke, Columbia, McDuffie, Richmond64 min
Jan 9, 1:12 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEBurke, Richmond48 min
Jan 9, 1:59 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEBurke61 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.